Advertisement

On equations of motion of a nonlinear hydroelastic structure

  • P. I. Plotnikov
  • I. V. Kuznetsov
Article

Abstract

Formal derivation of equations of a nonlinear hydroelastic structure, which is a volume of an ideal incompressible fluid covered by a shell, is proposed. The study is based on two assumptions. The first assumption implies that the energy stored in the shell is completely determined by the mean curvature and by the elementary area. In a three-dimensional case, the energy stored in the shell is chosen in the form of the Willmore functional. In a two-dimensional case, a more generic form of the functional can be considered. The second assumption implies that the equations of motionhave a Hamiltonian structure and can be obtained from the Lagrangian variational principle. In a two-dimensional case, a condition for the hydroelastic structure is derived, which relates the external pressure and the curvature of the elastic shell.

Key words

free boundary variational principle ideal fluid hydroelasticity constraint forces Antman equation Bernoulli law 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    M. A. Il’gamov. Introduction into Nonlinear Hydroelasticity [in Russian], Nauka, Moscow (1991).Google Scholar
  2. 2.
    J. F. Toland, “Heavy hydroelastic travelling waves,” Proc. Roy. Soc. London, Ser. A, 463, 2371–2397 (2007).MATHCrossRefADSMathSciNetGoogle Scholar
  3. 3.
    G. Friesecke, R. James, and S. Muller, “A theorem on geometric rigidity and the derivation of nonlinear plate theory from three dimensional elasticity,” Comm. Pure Appl. Math., 35, No. 11, 1461–1506 (2002).CrossRefMathSciNetGoogle Scholar
  4. 4.
    T. Willmore, Total Curvature in Riemannian Geometry, John Wiley and Sons, New York (1982).MATHGoogle Scholar
  5. 5.
    I. Ivanova-Karatopraklieva, P. E. Markov, and I. Kh. Sabitov, “Bending of surfaces. III,” Fundam. Prikl. Mat., 12, 3–56 (2006).Google Scholar
  6. 6.
    R. Capovilla and J. Guven, “Stresses in lipid membranes,” J. Phys. A, 35, 6233–6247 (2002).MATHCrossRefADSMathSciNetGoogle Scholar
  7. 7.
    S. S. Antman, Nonlinear Problems of Elasticity, Springer-Verlag, New York (1995).MATHGoogle Scholar

Copyright information

© MAIK/Nauka 2008

Authors and Affiliations

  1. 1.Lavrent’ev Institute of Hydrodynamics, Siberian DivisionRussian Academy of SciencesNovosibirskRussia

Personalised recommendations